Kansas, 2011Excessive Heat in Kansas, July 14 to 23, 2011
July 14 to 23, 2011 · NWS TOP · 23 events in 23 counties and zones
Upper level riding kept sunny, hot and moist conditions across northeast, east central, and northeast Kansas. Maximum heat indices from the 14th to the 24th were in the 105-110 range at all the ASOS sites across the CWA.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level riding kept sunny, hot and moist conditions across northeast, east central, and northeast Kansas. Maximum heat indices from the 14th to the 24th were in the 105-110 range at all the ASOS sites across the CWA. During this period the high temperature was above 100 degrees for 10 days in a row at TOP. The extended period of heat briefly broke on July 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 14, 11:14 AM CST, 46 minutes earlier.
Area forecast discussion, Jul 14, 11:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1214 PM CDT THU JUL 14 2011
...UPDATE TO AVIATION...
.DISCUSSION...
08Z WATER VAPOR CONTINUES TO SHOW A LONG WAVE TROUGH ALONG THE WEST
COAST WITH A LONGWAVE RIDGE AXIS OVER THE GREAT PLAINS. SCATTERED
CONVECTION HAS FESTERED ALONG THE PERIPHERY OF THE CENTER OF THE
UPPER HIGH...LOCATED OVER TX CENTRAL.
WILL KEEP SOME SLIGHT CHANCE POPS FOR TODAY MAINLY ACROSS THE
SOUTHEASTERN HALF OF THE FORECAST AREA. WHILE IT IS DIFFICULT TO
SEE...THINK THERE COULD BE A WEAK CONVECTIVE VORT MAX MOVING OUT OF
NORTHWEST OK. THIS MAY BE ABLE TO SPARK A FEW THUNDERSTORMS.
OTHERWISE THE UPPER LEVEL RIDGE WILL BUILD OVER THE CENTRAL PLAINS
WITH SUBSIDENCE TAKING OVER. MAIN CONCERN WITH THE FORECAST
CONTINUES TO BE THE LIKELY HEAT WAVE ABOUT TO HIT CENTRAL AND
EASTERN KS. INITIALLY MODELS MAINTAIN A SOUTHEASTERLY OR SOUTHERLY
SFC WIND ACROSS THE AREA THROUGH THE WEEKEND. THIS WOULD SUGGEST
THAT SFC DEWPOINTS COULD HAVE A HARD TIME MIXING OUT AND KEEPING
LOWER TO MID 70 DEWPOINTS TROUGH THE WEEKEND. AS TEMPS WARM INTO THE
UPPER 90S AND AROUND 100...HEAT INDICES SHOULD RISE BETWEEN 104 AND
107 BEGINNING FRIDAY. BY NEXT WEEK THE ECMWF SHOWS THE UPPER RIDGE
DRIFTING EAST AND THE THERMAL RIDGE LAYING MORE WEST TO EAST ACROSS
NORTHERN KS. AS SFC WINDS BECOME MORE SOUTHWESTERLY...WOULD EXPECT
DEWPOINTS TO DRY OUT. BUT THIS IS ALSO LIKELY TO BE THE PERIOD WHERE
WE COULD SEE THE HOTTEST AIR TEMPS WITH INDICES STILL AROUND 105 IF
NOT THE ACTUAL AIR TEMP. THEREFORE WILL CONTINUE THE EXCESSIVE HEAT
WATCH THROUGH TUESDAY.
AM A LITTLE CONCERNED WE COULD SEE SOME HEAT INDEX READING OF 103 OR
104 ACROSS CENTRAL KS WITHIN THE RIVER VALLEY AS HIGHS WARM INTO THE
UPPER 90S AND DEWPOINTS HOLD AROUND 70. HOWEVER DO NOT THINK THESE
INDICES WILL BE WIDESPREAD AND HAVE OPTED TO NOT ISSUE AN ADVISORY
SINCE THE FORECAST IS BELOW ADVISORY LEVELS OF 105 DEGREES. IF
DEWPOINTS REMAIN HIGHER OR TEMPS WARMER...THE DAY SHIFT MAY NEED TO
ISSUE AN ADVISORY OR WARNING A LITTLE EARLIER THAN ANTICIPATED.
REGARDLESS OF TODAY...AN EXCESSIVE HEAT WARNING IS LIKELY FOR THE
FORECAST AREA SIMPLY FOR A LONG DURATION /FOUR CONSECUTIVE DAYS OR
MORE/ HEAT EVENT THAT LOOKS TO LAST WELL INTO NEXT WEEK.
WOLTERS
&&
.AVIATION...
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HRS. ANY CHANCES FOR
SHOWERS OR THUNDERSTORMS LOOK TO REMAIN NORTH OF THE TERMINALS
WHERE THE BEST LIFT AND MOISTURE WILL BE. SOUTHEAST WINDS WILL
CONTINUE FOR THE NEXT 24 HRS.
ANDERSON
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH TUESDAY
EVENING FOR KSZ008>012-020>024-026-034>040-054>056-058-059.
&&
Hazardous weather outlook, Jul 14, 4:01 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
501 AM CDT THU JUL 14 2011
KSZ008>012-020>024-026-034>040-054>056-058-059-151015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
501 AM CDT THU JUL 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED THUNDERSTORM OR TWO COULD BE POSSIBLE MAINLY ACROSS
EAST CENTRAL KANSAS THIS AFTERNOON. IF A STORM WERE TO
DEVELOP...IT COULD PRODUCE STRONG GUSTY WINDS...DEADLY LIGHTNING
AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HOT WEATHER IS FORECAST FOR THE END OF THIS WEEK AND INTO NEXT
WEEK...WITH HEAT INDICES OF 105 TO 110 DEGREES POSSIBLE. THE
PROLONGED NATURE OF THE HEAT COULD MAKE IT DANGEROUS FOR THE
ELDERLY...THOSE WITH CHRONIC AILMENTS OR PERSONS WITHOUT AIR
CONDITIONING. AN EXCESSIVE HEAT WATCH HAS BEEN POSTED FOR FRIDAY
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
WOLTERS
Excessive Heat, Anderson
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Brown
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Brown forecast zone
- Reported by
- ASOS
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Clay
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Cloud
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Cloud forecast zone
- Reported by
- ASOS
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Coffey
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Coffey forecast zone
- Reported by
- ASOS
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Dickinson
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Douglas
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Douglas forecast zone
- Injuries
- 6 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time. Six people were admitted to Lawrence Memorial Hospital for treatment of heat exhaustion during this time period.
Excessive Heat, Franklin
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- ASOS
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Geary
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Geary forecast zone
- Reported by
- ASOS
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Jackson
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- ASOS
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Jefferson
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- ASOS
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Lyon
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- ASOS
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Marshall
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- ASOS
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Morris
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Morris forecast zone
- Reported by
- ASOS
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Nemaha
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Nemaha forecast zone
- Reported by
- ASOS
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Osage
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Osage forecast zone
- Reported by
- ASOS
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Ottawa
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Ottawa forecast zone
- Reported by
- ASOS
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Pottawatomie
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- ASOS
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Republic
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Republic forecast zone
- Reported by
- ASOS
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Riley
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Riley forecast zone
- Reported by
- ASOS
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Shawnee
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Shawnee forecast zone
- Reported by
- ASOS
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Wabaunsee
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- ASOS
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
Excessive Heat, Washington
- When
- July 14, 12:00 PM CST to July 23, 8:00 PM CST
- Where
- Washington forecast zone
- Reported by
- ASOS
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, July 14 to 31, 20115 deaths · $100,000 · 26 events
- Wildfire in Texas, July 14, 20111 death · $150,000 · 1 event
- Damaging Winds in New Mexico, July 14, 20111 death · $25,000 · 50 kt wind · 2 events
- Flash Flooding in Iowa, July 14, 2011$150,000 · 2 events
- Flash Flood and Hail in Colorado, July 14, 20111 injured · $60,000 · 1 in hail · 13 events
- Flash Flooding and Hail in North Dakota, July 14 to 15, 2011$80,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 14 to 16, 2011$50,000 · 1 in hail · 7 events
- Damaging Wind in Texas, July 14, 2011$40,000 · 56 kt wind · 1 event
- Flash Flood in North Carolina, July 14, 2011$40,000 · 1 event
- Flooding in Iowa, July 14 to 23, 2011$30,000 · 2 events
- Hail and Damaging Winds in Montana, July 14, 20111.75 in hail · 18 events
- Flash Flood and Hail in Montana, July 14, 20112 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335096, 335097, 335098, 335099, 335100, 335101, 335102, 335103, 335104, 335105, 335106, 335108, 335109, 335110, 335111, 335112, 335113, 335114, 335115, 335118, 335119, 335120, 335122.